Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Is the LITHIUM causing this? chloe

Posted by Sunnely on September 29, 2001, at 20:04:42

In reply to Re: Is the LITHIUM causing this? Sunnely, posted by chloe on September 29, 2001, at 17:42:34

> Sunnely,
> I have not had a level yet, as I have only been on Li for 10 days. I was pretty depressed before I started the Li, and did not experience rage attacks like I did last night.
>
> I have had trouble with Celexa and agitation. I was only able to tolerate 2 mgs before I started the Li. But I had to decrease the Celexa to 1 mg when I added Li due to feeling to speedy, edgy and clenchy with my mouth. Perhaps I need to ditch the Celexa all together. But I do think it gives me the slightest bit of feeling positive and "up."
>
> In terms of akathisia, I have had it before when taking the traditional ap's in the past. I would say that the feeling is similar, but not so much in my limbs that I have to be walking around all the time. It's more in my chest. A thumping and beating that is loud and makes me feel nervous. So nervous that I feel like I should be doing something all the time. It is also interfering with my sleep.
>
> Is there anyway to manage this disquiet? This is not the typical use for propanolol is it? That is for shaking hands, not shaking insides, right?
>
> Thanks so much for your information.
> Chloe

*****************

Lithium has a half-life of approximately 24 hours (in healthy adults). Blood levels should be checked approximately 5-7 days after start of the medication or an increase/decrease in dose. Once, lithium levels have stabilized, lithium level can be checked every 3-6 months. It should also be checked as needed especially when another drug that interferes with lithium elimination is added (e.g., Ibuprofen and other NSAIDs, diuretics, certain antibiotics, excess caffeine intake or the opposite, stopping use of caffeine). It should also be checked ASAP if you develop flu-like symptoms with vomiting/dairrhea or dehydration. In short, you are due for one, especially if you had cut down your caffeine intake.

There is such a thing as "subjective akathisia" which is the typical subjective experience of akathisia in the absence of restless movements (objective symptoms).

It appears that you have high risk for developing akathisia because of past experience. You also seems ultra sensitive to Celexa since even 1-2 mg/day causes you to become "speedy, edgy" (?akathisia).

With regard to EPS, perhaps akathisia is the most common and most distressing. After TD (tardive dyskinesia), it is probably the most difficult to treat. The only reliable treatment for akathisia is withdrawal of the offending drug. Among the pharmacological agents, propranolol, a beta blocker, appears to be the most encouraging. It appears to be effective in 80% of cases (better than the anticholinergic drugs such as Cogentin, Artane, etc.). It can be rapidly effective, often within hours of the first dose. It is not prone to abuse. OTOH, a couple of problems with the use of propranolol are: 1. can cause a drop in blood pressure, 2. slows down the heart beat, 3. may cause asthma attack, 4. may worsen depression and diabetes. If combined with lithium, may cause further slowing of the heart beat and potential for heart block.

Adding a beta blocker (propranolol) may alleviate the akathisia but may also pose some problems as indicated above. Instead of adding an extra medication, why not stop one of the potential drug offenders (Celexa) and see how it goes. If antidepressant is necessary, consider a trial of Wellbutrin. It is free of serotonergic effect, hopefully avoiding the same problem you encountered with Celexa. Furthermore, theoretically, Wellbutrin's dopamine-enhancing effect may even alleviate the akathisia.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sunnely thread:79893
URL: http://www.dr-bob.org/babble/20010927/msgs/79918.html